Link: AAOS Link: Jones and Bartlett Publishers
Link: EMTB 9e Home Page  
Select a Chapter Interactivities: Assessment in Action: All Chapters
Cover

Read the scenario and ask yourself, What would I do?

Scenario:

You are dispatched to a private residence for a "man with chest pain." The patient's wife meets you at the door. As she leads you to the bedroom where her husband is lying in bed, she tells you that he has had indigestion for the last hour but about 15 minutes ago he started complaining of chest pain; that's when she called EMS.

As the wife begins introducing her husband, you note that he is very pale, his lips are gray, and sweat is beading up on his forehead. He is clutching his chest and looks at you with frightened eyes. His vital signs include a pulse of 110 beats/min and regular, shallow respirations of 20 breaths/min, and a blood pressure of 98/56 mm Hg. His skin is cold and clammy. He is alert and oriented with a history of gastric reflux disease, hypertension, and angina. He is on nitroglycerin for angina pectoris, Tinormen for hypertension, and Prilosec for gastric reflux. He has no allergies.


1:  Chest pain that is cardiac in origin is usually caused by:
A: too much oxygen to the lungs.
B: insufficient oxygen to the heart.
C: excess oxygen to the heart.
D: trauma to the chest wall.

2:  Which of the following signs or symptoms that this patient is exhibiting indicate a high suspicion for cardiac involvement? Chest pain, clutching his chest, and:
A: pale, cold, clammy skin and blood pressure.
B: pulse, blood pressure, and respiratory rate.
C: history of indigestion and now chest pain.
D: frightened look in his eyes and mental status.

3:  The most likely reason this patient has ashen gray skin is because:
A: his skin is normally that color.
B: he has poor cardiac output.
C: his blood pressure is abnormally high.
D: he is getting ready to vomit.

4:  Treatment should include high-flow oxygen and:
A: lying him flat with his feet elevated.
B: keeping him in an upright position.
C: placing him in the recovery position.
D: applying the AED.

5:  This patient has his own nitroglycerin that is current. Your protocols will allow you to use nitro so your partner gets ready to administer it. Appropriate actions include:
A: rechecking his blood pressure and assisting with administration.
B: ensuring that his mouth is moist prior to administration.
C: reminding your partner that his blood pressure is too low.
D: listening to breath sounds and assisting with administration.

6:  When you listen to breath sounds you hear crackles. This suggests that which of the following is present?
A: Sudden death
B: Spontaneous pneumothorax
C: Pulmonary edema
D: Pulmonary emboli

7:  You notice that this patient's neck veins are becoming distended, his color is getting worse, and he is becoming confused. Vital signs are now: pulse 120 and irregular, respirations 28 and labored, blood pressure 90/64. What is happening?
A: Congestive heart failure
B: A cerebrovascular accident
C: An unrelated pulmonary problem
D: Cardiogenic shock

All Learning Resources for Chapter 12

Assessment in Action for All Chapters